Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 20, NWS Wichita, KS

March 29, 2007Kingman County, Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 2007, 4:01 AM CDT for Kingman County, Reno County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2007, 4:01 AM CDT (09:01 UTC)
Expired
Mar 29, 2007, 4:30 AM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Kingman County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 290901
SVRICT
KSC095-155-290930-
/O.NEW.KICT.SV.W.0020.070329T0901Z-070329T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
401 AM CDT THU MAR 29 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 430 AM CDT.

* AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  KINGMAN...AND MOVING EAST AT 30 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  KINGMAN...MT VERNON...PRETTY PRAIRIE...CHENEY LAKE...MURDOCK.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THIS IS A DANGEROUS STORM.

LAT...LON 3782 9821 3755 9818 3757 9780 3772 9779
      3772 9770 3791 9769

$$

COX
2 follow-up statements
000 
WWUS53 KICT 290909
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
409 AM CDT THU MAR 29 2007

KSC095-155-290930-
/O.CON.KICT.SV.W.0020.000000T0000Z-070329T0930Z/
RENO KS-KINGMAN KS-
409 AM CDT THU MAR 29 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KINGMAN AND SOUTHEASTERN RENO COUNTIES UNTIL 430 AM CDT...

AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR KINGMAN...MOVING EAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN KINGMAN AND SOUTHEASTERN RENO COUNTIES...INCLUDING THE
TOWN OF MURDOCK.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3782 9821 3755 9818 3757 9780 3772 9779
      3772 9770 3791 9769

$$

COX
000 
WWUS53 KICT 290927
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
427 AM CDT THU MAR 29 2007

KSC095-155-290937-
/O.EXP.KICT.SV.W.0020.000000T0000Z-070329T0930Z/
RENO KS-KINGMAN KS-
427 AM CDT THU MAR 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINGMAN AND
SOUTHEASTERN RENO COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 422 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3782 9821 3755 9818 3757 9780 3772 9779
      3772 9770 3791 9769

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:33 AM CDT, 28 minutes earlier.

Area forecast discussion, Mar 29, 3:33 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 AM CDT THU MAR 29 2007

.DISCUSSION...
THE ACTIVE WEATHER PATTERN WILL CONTINUE FOR KANSAS DURING THE
NEXT 60HRS...WITH CHANCES OF SEVERE WEATHER AND POSSIBLE FLOODING.

TDY-TONIGHT
LOTS OF FACTORS TO CONSIDER WILL MAKE THINGS CHALLENGING FOR TODAY
AND FRIDAY. CURRENT LINE OF CONVECTION WAS BEING DRIVEN EASTWARD BY
COLD POOL AND SHOULD ENTER CENTRAL KANSAS EARLY THIS
MORNING...HOWEVER MUCAPES ARE LOWER OVER CENTRAL KANSAS SO WOULD
EXPECT THE CONVECTION TO GRADUALLY WEAKEN DURING THE MORNING HOURS
AND CONTINUE A SLOW EASTWARD MOVEMENT. THE MAIN QUESTION WILL BE IF
THE ATMOSPHERE CAN RECOVER AND DESTABILIZE LATER IN THE DAY...WITH
MORNING PRECIP AND CLOUDS LINGERING OVER MUCH OF THE REGION. IF SOME
DECENT BREAKS IN THE CLOUDS MATERIALIZE THEN CONVECTION COULD
RE-DEVELOP ALONG THE FRONTAL BOUNDARY IN CENTRAL KANSAS...WITH
SEVERE WEATHER POSSIBLE. WE WILL KEEP THE FLASH FLOOD WATCH GOING
OVER CENTRAL KANSAS DUE TO SLOW MOVEMENT AND SOME MOISTURE TRANSPORT
OCCURRING TO KEEP THINGS GOING FOR A BIT LONGER. OTHERWISE...FOCUS
FOR HEAVIER RAIN COULD SHIFT OVER TO EASTERN KANSAS TONIGHT AS
MOISTURE TRANSPORT KEYS IN ON THAT REGION.

FRI-SAT
THIS PERIOD WILL BE HIGHLY DEPENDENT ON WHAT HAPPENS WITH TONIGHTS
CONVECTION AND MESOSCALE EFFECTS WHICH COULD VERY WELL ALTER THE
SURFACE FRONT PLACEMENT. DPROG/DT ANALYSIS CONTINUES TO SHIFT FOCUS
AREA FURTHER NORTHWEST WITH THE LATEST MODEL RUN. A STRONG SHORT
WAVE WILL ROUND THE BASE OF THE MAIN TROUGH AXIS DURING THE DAY ON
FRIDAY...AND MOVE INTO KANSAS FRIDAY NIGHT WITH UPPER SYSTEM
POSSIBLY GOING THROUGH AN INSTANT OCCLUSION CYCLE. MODELS ARE
CONSISTENT WITH THE PLACEMENT OF THE UPPER JET AND RIGHT REAR QUAD
DYNAMICS INDUCING STRONG MOISTURE TRANSPORT INTO THE 850-700MB THETA
E GRADIENT...AS INVERTED SURFACE TROUGH DEVELOPS OVER EASTERN KANSAS
THEN RAPIDLY DEEPENS ONCE THE SYSTEM GOES THROUGH AN INSTANT
OCCLUSION PHASE. THE 850MB FRONT COULD BECOME THE PREFERRED REGION
FOR HEAVY RAINFALL...AS THE BULK OF THE SYNOPTIC LIFT OCCURS ON THE
WEST SIDE OF THE INVERTED SURFACE TROUGH(POSSIBLE BEHIND CASE) WITH
TRAINING OF SHOWERS AND THUNDERSTORMS. A FLOOD WATCH MAYBE NEED TO
BE HOISTED BY LATER SHIFTS FOR FRIDAY NIGHT...AS HPC DAY 2 QPF
GUIDANCE IS HIGHLIGHTING A LINE FROM OKLAHOMA CITY INTO NORTHEAST
KANSAS. THIS SEEMS TO CORRELATE PRETTY GOOD WITH THE 850MB FRONT.
MEANWHILE...THE UPPER SYSTEM WILL GRADUALLY SHIFT NORTHEAST OF THE
REGION DURING THE DAY ON SATURDAY WITH SOME LINGERING PRECIP AND
COOLER TEMPS IN STORE.

EXTENDED:SUN-WED
NO BIG CHANGES WERE MADE TO THIS PERIOD WITH WARMER TEMPS SLATED FOR
SUNDAY AND MONDAY BEFORE COOLER AIR MOVES BACK INTO KANSAS FOR
TUESDAY AND WEDNESDAY. PRECIP CHANCES LOOK FINE FOR MONDAY NIGHT
INTO TUESDAY...AS MOISTURE WORKS ITS WAY NORTHWARD AHEAD OF NEXT
SYSTEM RACING EAST ACROSS THE NORTHERN PLAINS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  54  65  47 /  80  60  40  80
HUTCHINSON      68  50  64  45 /  80  50  30  80
NEWTON          70  54  65  46 /  80  60  40  80
ELDORADO        71  55  67  49 /  80  70  50  80
WINFIELD-KWLD   72  55  67  50 /  80  70  50  80
RUSSELL         67  44  61  41 /  80  30  20  60
GREAT BEND      67  45  61  42 /  80  30  20  60
SALINA          68  49  64  44 /  80  50  20  80
MCPHERSON       68  50  64  45 /  80  50  20  80
COFFEYVILLE     77  58  72  52 /  60  80  60  90
CHANUTE         75  57  72  52 /  50  80  60  90
IOLA            75  57  72  52 /  50  80  60  90
PARSONS-KPPF    77  58  72  52 /  60  80  60  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, Mar 28, 9:55 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK..UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT WED MAR 28 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
955 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS OVERNIGHT. SEVERE THUNDERSTORMS ARE STILL
POSSIBLE ACROSS CENTRAL KANSAS WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT...BUT A TORNADO CANNOT BE RULED OUT.  THE MAIN
THREAT IS EXPECTED TO TRANSITION TO LOCALLY HEAVY RAINFALL LATE
TONIGHT OR EARLY ON THURSDAY AS SOME STORMS MOVE REPEATEDLY OVER THE
SAME AREAS. PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS
ON THIS FLOODING POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TO CONTINUE
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ON THURSDAY. IN
ADDITION...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST
OF THE AREA. HOWEVER...THE THREAT FOR SEVERE WEATHER WILL DEPEND ON
HOW MUCH SUN AND HEATING OCCURS.

THE UPPER LEVEL STORM SYSTEM WILL MOVE VERY SLOWLY ACROSS THE AREA
THURSDAY THROUGH FRIDAY NIGHT. RICH GULF MOISTURE WILL CONTINUE TO
FEED NORTHWARD INTO THE REGION. THIS WILL BRING THE CHANCE OF
ADDITIONAL ROUNDS OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.
PLEASE CHECK BACK FOR LATER OUTLOOKS FOR UPDATES ON THIS STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS THIS EVENING. THE MOST LIKELY AREA FOR
ACTIVATION WILL BE ALONG AND WEST OF A LINE...FROM LINCOLN TO
HUTCHINSON...TO ANTHONY. HEAVY RAINFALL REPORTS WILL ALSO BE
GREATLY APPRECIATED THROUGH FRIDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/EPS/JMC

In the hours before

Special weather statement, Mar 29, 3:19 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT THU MAR 29 2007

KSZ082-091-290845-
HARPER-KINGMAN-
319 AM CDT THU MAR 29 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRESTON TO 5 MILES
NORTH OF BURLINGTON TO 15 MILES SOUTH OF CAPRON...AND MOVING EAST AT
35 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX
Local storm report, Mar 29, 3:28 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT THU MAR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             CUNNINGHAM              37.64N 98.43W
03/29/2007  E0.75 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

REC
Special weather statement, Mar 29, 3:45 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT THU MAR 29 2007

KSZ067-068-082-083-091-092-290930-
HARPER-HARVEY-KINGMAN-RENO-SEDGWICK-SUMNER-
345 AM CDT THU MAR 29 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER...HARVEY...KINGMAN...RENO...SEDGWICK AND
SUMNER COUNTIES...

AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
ABBYVILLE TO KINGMAN TO MANCHESTER...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Local storm report, Mar 29, 3:56 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
356 AM CDT THU MAR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     HAIL             LYONS                   38.35N 98.20W
03/29/2007  E1.00 INCH       RICE               KS   TRAINED SPOTTER

            55 MPH WINDS

&&

REC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:33 PM CDTTornado WarningICTHarper27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.